Texas, 2013High Wind in Texas, February 9, 2013
February 9, 2013 · NWS EPZ · 1 event in 1 county or zone
A Pacific storm system that lifted northeast over the four corners region managed to drag a cold front across the region. Strong southwesterly winds formed just ahead of the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system that lifted northeast over the four corners region managed to drag a cold front across the region. Strong southwesterly winds formed just ahead of the front. As stronger winds aloft mixed down to the surface high winds and blowing dust occurred across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 9, 2:53 AM MST, 10 hours 7 minutes earlier.
Area forecast discussion, Feb 9, 2:53 AM MST, 10 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
253 AM MST SAT FEB 9 2013
.SYNOPSIS...
A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS THE SOUTHWESTERN
U.S. TODAY AND BRING SIGNIFICANT WEATHER IMPACTS TO THE
BORDERLAND. ISOLATED LIGHT RAIN SHOWERS ARE EXPECTED THIS
AFTERNOON OVER THE GILA REGION. ALL OTHER AREAS SHOULD STAY DRY.
ALL AREAS WILL EXPERIENCE A WINDY DAY WITH SOUTHWEST AND WEST
WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH. THIS WILL LIFT
CONSIDERABLE BLOWING DUST. ROAD CLOSURES...MINOR DAMAGE...POWER
OUTAGES...DIFFICULT DRIVING...AND WILDFIRE POTENTIAL ARE SOME OF
THE LIKELY IMPACTS. A POWERFUL COLD FRONT WILL PUSH IN FROM THE
WEST THROUGH THE DAY. MILD MID DAY TEMPERATURES WILL COOL IN THE
AFTERNOON BEHIND THE FRONT. ANOTHER STORM SYSTEM WILL BRUSH THE
REGION MONDAY WITH MORE STRONG WINDS AND POSSIBLE MOUNTAIN SNOW.
OTHERWISE DRY AND COOL TO SEASONAL THROUGH NEXT WEEK.
&&
.DISCUSSION...
LATEST SUITE OF MODELS SHOW GOOD CONSISTENCY FOR TODAY'S WIND
EVENT. SATELLITE/RADAR SHOWS THE UPPER SYSTEM DROPPING SOUTH OUT
OF NV INTO AZ...WITH ISOLATED/SCATTERED LIGHT RAIN SHOWER ACTIVITY
DEVELOPING OVER CENTRAL AZ. THIS SYSTEM WILL PROGRESS SE THROUGH
EARLY MORNING BEFORE BEGINNING TO LIFT NE ACROSS THE FOUR CORNERS
AREA THIS AFTERNOON. MUCH OF THIS UPPER TROUGH'S MOISTURE AND PCPN
WILL PASS TO OUR NORTH. HOWEVER THE GILA AND IT'S SURROUNDING AREA
SHOULD SEE ISOLATED LIGHT RAIN SHOWERS...WITH SNOW ABOVE 8000 FT
EARLY...DROPPING TO 6500 FT IN THE AFTERNOON HOURS.
THE SIGNIFICANT IMPACT FOR THE ENTIRE FORECAST AREA WILL BE STRONG
WINDS AND A COLD FRONT PASSAGE. EXPECT THE COLD FRONT TO MOVE INTO
THE GILA/BOOTHEEL BY 8AM...RIO GRANDE VALLEY BY 1-2 PM. COLD AIR
ADVECTION BEHIND THE FRONT WILL KEEP THE WEST COOL TODAY...AND
REVERSE THE WARMING TEMPS TREND OVER THE EAST BY MID AFTERNOON. A
VERY TIGHT SFC PRESSURE GRADIENT BETWEEN THE HIGH PRESSURE BEHIND
THE FRONT AND A SURFACE LOW OVER EASTERN CO WILL DRIVE STRONG
SURFACE WINDS. MIX DOWN OF 40+KT WINDS ALOFT WILL FURTHER INCREASE
WIND SPEED POTENTIAL. MIXING ABOVE 10KFT WILL ALLOW FOR WIDESPREAD
GUSTS TO 50 MPH WITH SOME GUSTS TO 60MPH EAST OF N-S RIDGES. WITH
DRY CONDITIONS...REDUCED VEGETATION IN EXTENDED DROUGHT...AND GOOD
SURFACE MIXING/TURBULENCE WE EXPECT SIGNIFICANT BLOWING DUST. DUE
TO THE WINDS AND DUST...AS WELL AS WILDFIRE CONCERNS...SEVERAL
HIGHLIGHTS/HEADLINES ARE IN EFFECT FOR ALL ZONES TODAY.
WINDS LOOK TO HOLD ON THROUGH THE EVENING HOURS DUE TO THE HIGH
PRESSURE PUSH FROM THE WEST AND THE CONTINUED MIXING ALOFT. WINDS
WILL DROP BELOW ADVISORY CRITERIA MID EVENING...AND LOOK TO FURTHER
SLACKEN BY MIDNIGHT. MUCH COOLER SUNDAY AND DRY AS WE AWAIT THE
NEXT UPPER SYSTEM TO DROP IN. THIS SECOND SYSTEM MOVES IN FROM THE
NORTH MONDAY AFTERNOON. THIS WILL KICK WINDS UP AGAIN...WITH WIND
ADVISORIES POSSIBLE AGAIN. LIKE TODAY'S SYSTEM IT APPEARS THAT
IT PASSES TOO FAR NORTH FOR MOST OF THE FORECAST AREA TO GET ANY
PCPN. HOWEVER WILL HAVE POPS IN FOR THE NORTHERN MTN AREAS. ANOTHER
COLD FRONT WILL PUSH IN AND KEEP TEMPS BELOW NORMAL FOR THE SUNDAY
THROUGH WEDNESDAY PERIOD. THE MONDAY SYSTEM WILL QUICKLY MOVE OFF
TO OUR EAST MONDAY NIGHT.
DRY CONDITIONS EXPECTED FOR THE REMAINDER OF THE FORECAST. TEMPS
WILL SLOWLY WARM THURSDAY ONWARD AS WE SIT UNDER A DRY NW FLOW
ALOFT. CURRENT LONGER RANGE MODELS HAVE BEEN SUGGESTING A
SUBSTANTIAL COOL DOWN NEXT FRIDAY BEHIND AN ARCTIC COLD FRONT
PUSHING IN FROM THE CENTRAL PLAINS. AT THIS POINT...IT LOOKS LIKE
A DRY SYSTEM WITH SNOW LIMITED TO THE SACRAMENTO MOUNTAINS.
&&
.AVIATION...VALID 09/12Z-10/12Z.
STRONG PACIFIC COLD FRONT TO MOVE INTO THE BORDERLAND THIS
MORNING WITH THE UPPER LEVEL COLD TROUGH TO MOVE THROUGH SATURDAY
EVENING. 12Z-15Z: SCT 050-100 SCT-BKN 100-150 AND SCT- BKN200-250.
SFC WINDS 170-200 10G20KT. AFT 15Z: SCT050-100 SCT-BKN 100-150
SCT-BKN200-250 EXCEPT BKN 040BKN 5SM IN -RA SN ABOVE 7K FT MSL
MTNS OF GILA WILDERNESS AND SACRAMENTO MOUNTAINS. SFC WINDS
BECOMING 24035G50KT BY 18Z WITH AREAS 3-5SM BLDU AND LOCALIZED
<1SM IN BLDU. MDT TO SVR TURBC SFC TO 15K MSL ESPLY OVR AND EAST
OF MTNS.
&&
.FIRE WEATHER...
DEEP TROUGH AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA
TODAY...BRINGING WINDY CONDITIONS TO MOST OF THE AREA...WORST
ALONG WEST-FACING SLOPES EAST OF THE CONTINENTAL DIVIDE. 20-FOOT
WINDS WILL PEAK IN THE MID AFTERNOON AROUND 30 MPH WITH GUSTS 40
TO 50 MPH. MINIMUM RH EAST OF THE DIVIDE WILL BE IN THE 12 TO 15%
RANGE. A FEW RAIN OR SNOW SHOWERS WILL AFFECT THE GILA...MAINLY
NORTHERN AREAS.
A WEAKER SYSTEM WILL AFFECT THE REGION MONDAY INTO TUESDAY BRINGING
BREEZY TO WINDY CONDITIONS...AND A BETTER SHOT FOR SOME MOUNTAIN
RAIN AND SNOW SHOWERS. MID WEEK WILL SEE DRY NORTHWEST FLOW RETURN.
EXPECT MUCH COOLER TEMPERATURES MONDAY THROUGH WEDNESDAY WITH HIGHS
AROUND 5 TO 10 DEGREES BELOW SEASONAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 61 32 54 32 56 / 0 0 0 0 10
SIERRA BLANCA 67 30 53 32 53 / 0 0 0 0 0
LAS CRUCES 57 30 51 27 54 / 0 0 0 0 10
ALAMOGORDO 55 27 52 25 54 / 0 0 0 0 10
CLOUDCROFT 33 12 32 12 33 / 10 20 0 0 20
TRUTH OR CONSEQUENCES 52 26 46 24 49 / 10 0 0 0 10
SILVER CITY 41 26 40 23 43 / 20 10 0 10 10
DEMING 53 30 50 23 53 / 10 0 0 0 10
LORDSBURG 50 26 44 24 49 / 10 0 0 0 10
WEST EL PASO METRO 61 32 55 31 57 / 0 0 0 0 10
DELL CITY 68 28 57 30 58 / 0 0 0 0 0
FORT HANCOCK 67 31 53 30 57 / 0 0 0 0 0
LOMA LINDA 57 30 52 28 50 / 0 0 0 0 10
FABENS 62 32 54 30 57 / 0 0 0 0 0
SANTA TERESA 59 30 53 28 55 / 0 0 0 0 10
WHITE SANDS HQ 57 30 53 30 54 / 0 0 0 0 10
JORNADA RANGE 54 25 51 15 54 / 0 0 0 0 10
HATCH 49 32 48 23 51 / 10 0 0 0 10
COLUMBUS 55 30 46 28 53 / 10 0 0 0 10
OROGRANDE 58 28 53 25 56 / 0 0 0 0 10
MAYHILL 44 21 42 19 44 / 10 10 0 0 20
MESCALERO 47 23 41 17 45 / 10 10 0 0 20
TIMBERON 45 20 41 16 44 / 10 10 0 0 20
WINSTON 36 15 39 20 38 / 20 10 10 10 20
HILLSBORO 48 25 45 24 46 / 10 0 0 10 10
SPACEPORT 52 29 47 27 50 / 10 0 0 0 10
LAKE ROBERTS 35 13 39 19 42 / 20 10 10 10 20
HURLEY 43 26 43 23 42 / 10 0 0 0 10
CLIFF 44 24 41 22 43 / 20 10 0 10 10
MULE CREEK 40 22 39 22 45 / 20 10 0 10 30
FAYWOOD 45 24 42 24 50 / 10 0 0 0 10
ANIMAS 51 27 44 24 49 / 10 0 0 0 10
HACHITA 53 27 47 24 51 / 10 0 0 0 10
ANTELOPE WELLS 53 28 43 28 52 / 10 0 0 0 10
CLOVERDALE 51 25 40 25 47 / 10 0 0 0 10
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR NMZ403>405-407-410>413-417.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR NMZ413>416.
RED FLAG WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
NMZ112.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR NMZ401>412-417.
TX...BLOWING DUST ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR TXZ418>424.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR TXZ419.
RED FLAG WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
TXZ055-056.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR TXZ418-420>424.
&&
14-BIRDHazardous weather outlook, Feb 9, 5:54 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
554 AM MST SAT FEB 9 2013
NMZ405>407-409>412-417-TXZ418-420>424-101300-
LOWLANDS OF THE BOOTHEEL-UPLANDS OF THE BOOTHEEL-
SOUTHWEST DESERT/MIMBRES BASIN-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
554 AM MST SAT FEB 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
WIND ADVISORY...BLOWING DUST ADVISORY...RED FLAG WARNING FOR THE
LOWLANDS EAST OF THE RIO GRANDE. A DEEP PACIFIC STORM SYSTEM AND A
STRONG COLD FRONT WILL PUSH WINDS INTO THE 30-40 MPH RANGE WITH
GUSTS OVER 50 MPH POSSIBLE. CONSIDERABLE BLOWING DUST IS EXPECTED
ACROSS ALL LOWLANDS. DANGEROUS DRIVING CONDITIONS LIKELY IN THE
AFTERNOON DUE BUFFETING WINDS AND REDUCED VISIBILITIES IN THE
BLOWING DUST. POTENTIAL IMPACTS ARE ROAD CLOSURES...POWER
OUTAGES...WIND DAMAGE...WILDFIRES. WINDS SPEEDS WILL REDUCE BUT
REMAIN BREEZY TO WIND THOUGH THE MID EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDY CONDITIONS RETURN MONDAY AS A SECOND STORM DROPS IN FROM THE
NORTH. AGAIN...PRECIPITATION WILL BE LIMITED TO THE HIGHER
MOUNTAINS. EXPECT MORE DUST MONDAY. A COLD FRONT WILL PUSH IN WITH
THIS SYSTEM TO KEEP TEMPERATURES CHILLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS VIA OUR SPOTTER HOTLINE
TO REPORT WIND SPEEDS AND VISIBILITY RESTRICTIONS AS WELL AS ANY
OBSERVED OR CONFIRMED DAMAGE.
NMZ413>416-TXZ419-101300-
SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
EASTERN/CENTRAL EL PASO COUNTY-
554 AM MST SAT FEB 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WARNING...BLOWING DUST ADVISORY...RED FLAG WARNING FOR THE
LOWLANDS EAST OF THE RIO GRANDE. A DEEP PACIFIC STORM SYSTEM AND A
STRONG COLD FRONT WILL PUSH WINDS INTO THE 35-45 MPH RANGE WITH
GUSTS OVER 65 MPH POSSIBLE. CONSIDERABLE BLOWING DUST IS EXPECTED
ACROSS ALL LOWLANDS. DANGEROUS DRIVING CONDITIONS LIKELY IN THE
AFTERNOON DUE BUFFETING WINDS AND REDUCED VISIBILITIES IN THE
BLOWING DUST. POTENTIAL IMPACTS ARE ROAD CLOSURES...POWER
OUTAGES...WIND DAMAGE...WILDFIRES. WINDS SPEEDS WILL REDUCE BUT
REMAIN BREEZY TO WIND THOUGH THE MID EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDY CONDITIONS RETURN MONDAY AS A SECOND STORM DROPS IN FROM THE
NORTH. AGAIN...PRECIPITATION WILL BE LIMITED TO THE HIGHER
MOUNTAINS. EXPECT MORE DUST MONDAY. A COLD FRONT WILL PUSH IN WITH
THIS SYSTEM TO KEEP TEMPERATURES CHILLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS VIA OUR SPOTTER HOTLINE
TO REPORT WIND SPEEDS AND VISIBILITY RESTRICTIONS AS WELL AS ANY
OBSERVED OR CONFIRMED DAMAGE.
NMZ401>404-408-101300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
554 AM MST SAT FEB 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM.
.DAY ONE...TODAY AND TONIGHT
WIND ADVISORY TODAY. A DEEP PACIFIC STORM SYSTEM AND A STRONG
COLD FRONT WILL PUSH WINDS INTO THE 25-35 MPH RANGE WITH GUSTS
TO NEAR 50 MPH POSSIBLE. IN ADDITION ISOLATED SHOWERS ARE POSSIBLE
WITH THE PASSAGE OF THE UPPER STORM SYSTEM THIS AFTERNOON AND
EVENING. SNOW LEVELS WILL DROP TO ABOUT 5500 FT BY LATE AFTERNOON.
SNOW AMOUNTS ARE EXPECTED TO BE LIGHT WITH LESS THAN 1 INCH OF
ACCUMULATION AT MOST LOCATIONS WHERE SNOW FALLS. HOWEVER DRIFTING
SNOW MAY CAUSE DEEPER SNOW TO ACCUMULATE IN ISOLATED LOCALES.
SOME ROADS MAY BECOME SLICK DUE TO THE LIGHT SNOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDY CONDITIONS RETURN MONDAY AS A SECOND STORM DROPS IN FROM THE
NORTH. AGAIN...PRECIPITATION WILL BE LIMITED TO THE HIGHER
MOUNTAINS. EXPECT MORE DUST MONDAY. A COLD FRONT WILL PUSH IN WITH
THIS SYSTEM TO KEEP TEMPERATURES CHILLY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CONTACT THE NWS VIA OUR SPOTTER HOTLINE
TO REPORT WIND SPEEDS AND VISIBILITY RESTRICTIONS AS WELL AS ANY
OBSERVED OR CONFIRMED DAMAGE.
BIRD
High Wind, Eastern/Central El Paso County
- When
- February 9, 1:00 PM MST to 3:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
A mesonet site 2 miles north of El Paso reported a 71 mph wind gust at 1:09 pm. In addition a 63 mph wind gust was reported 3 miles north northeast of El Paso at 2:19 pm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, February 9, 20131 death · 1 event
- Winter Storm in Minnesota, February 9 to 10, 201325 events
- Blizzard in Nebraska, February 9 to 11, 201320 events
- Heavy Snow and High Wind in New Mexico, February 9 to 12, 201360 kt wind · 17 events
- Blizzard and Winter Storm in South Dakota, February 9 to 11, 201312 events
- Winter Storm in Wyoming, February 9 to 10, 20139 events
- Heavy Snow in Montana, February 9 to 10, 20139 events
- High Wind in Texas, February 9, 201355 kt wind · 8 events
- Strong Wind in Delaware, February 9, 2013$4,000 · 4 events
- Blizzard and High Wind in Alaska, February 9 to 10, 201366 kt wind · 4 events
- High Wind in Texas, February 9 to 10, 201365 kt wind · 4 events
- Hail in Texas, February 9, 20131.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435575.